Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Denver/Boulder, CO

June 4, 2014Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2014, 4:57 PM MDT for Morgan County, Washington County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2014, 4:57 PM MDT (22:57 UTC)
Expired
Jun 4, 2014, 5:30 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS55 KBOU 042257
SVRBOU
COC087-121-042330-
/O.NEW.KBOU.SV.W.0049.140604T2257Z-140604T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO...

* UNTIL 530 PM MDT

* AT 457 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  WOODROW...OR 18 MILES SOUTHWEST OF AKRON...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WOODROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3985 10354 4001 10365 4022 10335 4002 10322
TIME...MOT...LOC 2257Z 219DEG 36KT 4000 10349 

HAIL...1.00IN
WIND...60MPH

$$

COOPER
2 follow-up statements
761 
WWUS55 KBOU 042315
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT WED JUN 4 2014

COC087-121-042330-
/O.CON.KBOU.SV.W.0049.000000T0000Z-140604T2330Z/
WASHINGTON CO-MORGAN CO-
515 PM MDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR WEST CENTRAL WASHINGTON AND SOUTHEASTERN MORGAN COUNTIES...

AT 514 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GARY...OR 17
MILES SOUTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WOODROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3999 10364 4002 10364 4022 10335 4008 10326
      3996 10362
TIME...MOT...LOC 2314Z 204DEG 28KT 4009 10356 

HAIL...1.00IN
WIND...60MPH

$$

COOPER
774 
WWUS55 KBOU 042327
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT WED JUN 4 2014

COC087-121-042335-
/O.EXP.KBOU.SV.W.0049.000000T0000Z-140604T2330Z/
WASHINGTON CO-MORGAN CO-
527 PM MDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES WILL EXPIRE AT 530 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHEAST COLORADO.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.

LAT...LON 3999 10364 4002 10364 4022 10335 4008 10326
      3996 10362
TIME...MOT...LOC 2324Z 219DEG 36KT 4009 10356 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:50 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 3:50 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
350 PM MDT WED JUN 4 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

THE AIRMASS OVER NORTH CENTRAL AND NORTHEAST COLORADO HAS REMAINED
DRY AND STABLE UP TO THIS POINT. PRECIPITABLE WATER VALUES ACROSS
THE PLAINS ARE STILL BETWEEN ONE-HALF AND THREE-QUARTERS OF AN
INCH BASED ON GOES SOUNDER AND GPS DATA. ADDITIONAL MOISTENING OF
THE AIRMASS IS EXPECTED THROUGH THIS EVENING AS SOUTHEASTERLY FLOW
CONTINUES. LATER THIS EVENING COULD SEE CONVECTION DEVELOP ON THE
NORTHEASTERN PLAINS. CROSS SECTIONS SHOW A DECENT AMOUNT OF LOW
AND MID LEVEL RELATIVE HUMIDITY ON THE PLAINS TOMORROW MORNING.
THIS SHOULD PRODUCE QUITE A BIT OF STRATUS FROM THE DENVER AREA TO
THE NORTH AND EAST. TOMORROW WILL SEE CONTINUED MOIST EASTERLY
FLOW AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT. THIS SHOULD
PRODUCE A DECENT SHEAR PROFILE TO GO WITH A MOIST AND UNSTABLE
AFTERNOON AIRMASS. COULD SEE A DECENT ROUND OF SHOWERS AND
THUNDERSTORMS ACROSS THE PLAINS. ALL IN ALL...IT ALMOST LOOKS LIKE
A CLASSIC DAY 2 SCENARIO.

MOUNTAIN AREAS SHOULD REMAIN DRY AS THE MID-LEVEL WESTERLIES KEEP
THE DEEP MOISTURE CONFINED TO THE PLAINS. WITH INCREASED CLOUD
COVER OVER THE PLAINS THROUGH MUCH OF THE DAY...HIGH TEMPERATURES
SHOULD BE ANOTHER 4-8 DEGREES COOLER THAN THIS AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

WESTERLY FLOW ALOFT WEDNESDAY EVENING WITH 7H TROUGH MOVING INTO
THE GREAT BASIN. SURFACE WINDS BECOME MORE SOUTHEAST WHICH WILL
HELP ADVECT MORE LOW LEVEL MOISTURE INTO EASTERN COLORADO.
PRECIPITABLE WATER VALUES RANGE FROM AROUND 0.70 NEAR DENVER TO
0.90 FAR EASTERN PLAINS. SHOULD SEE STORMS CONTINUE DURING THE
EVENING WITH SOME INCREASE IN MID LEVEL QG ASCENT. SOME STORMS
ACROSS THE PLAINS COULD PRODUCE BRIEF HEAVY RAIN...BUT WESTERLY
STORM MOTION AROUND 15 MPH SHOULD KEEP FLASH FLOOD THREAT LOW.
MOST OF THE ACTIVITY TO MOVE EAST OF THE AREA BY MIDNIGHT...BUT
WITH MID LEVEL ASCENT OVERHEAD...SOME SHOWERS AND STORMS TO LINGER
BEYOND MIDNIGHT MAINLY FAR EASTERN PLAINS. ON FRIDAY FLOW ALOFT
REMAINS WESTERLY WITH UPPER TROUGH OVER THE GREAT BASIN. MODELS
SHOW THETA-E AXIS REMAINING OVER EASTERN COLORADO WITH SURFACE
FLOW BECOMING EASTERLY. PRECIPITABLE WATER VALUES LOOK TO INCREASE
TO NEAR 0.80 AROUND DENVER AND CLOSE TO AN INCH FAR EASTERN
PLAINS. WITH SLIGHTLY UNSTABLE AIRMASS AND SOME MID LEVEL ASCENT
IN PLACE...SHOULD SEE THUNDERSTORM CHANCES INCREASE BY THE
AFTERNOON. BEST CHANCE FOR STORMS TO BE EAST OF THE CONTINENTAL
DIVIDE. SOME STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN.
APPEARS TO BE ENOUGH STORM MOTION TO KEEP STORMS MOVING. AIRMASS
TO BE SLIGHTLY COOLER WITH INCREASED CLOUD COVER. STORMS TO
PERSIST INTO THE EVENING WITH SOME DECREASE AROUND MIDNIGHT. BUT
ENOUGH LIFT TO KEEP SOME SHOWERS AND STORMS GOING OVERNIGHT. ON
SATURDAY...TROUGH MOVES ACROSS THE STATE WITH COOLER AIRMASS.
SURFACE HIGH MOVES SOUTH ACROSS EASTERN COLORADO AND WESTERN
KANSAS HELPING TO INCREASE UPSLOPE. INCREASING MID LEVEL ASCENT
AND INSTABILITY WILL ALLOW FOR A DECENT CHANCE OF THUNDERSTORMSBY
THE AFTERNOON. AGAIN...STORMS COULD PRODUCE BRIEF HEAVY RAINFALL
WITH PRECIPITABLE WATER VALUES RANGING FROM 0.80 ALONG THE
FOOTHILLS TO CLOSE TO AN INCH FAR EASTERN PLAINS. AIRMASS TO BE
COOLER WITH HIGHS ONLY IN THE UPPER 60S ACROSS THE PLAINS. FOR
SUNDAY...FLOW ALOFT BECOMES NORTHWEST AS TROUGH MOVES INTO FAR
EASTERN PLAINS. AIRMASS TO BECOME SLIGHTLY DRIER BUT ENOUGH
MOISTURE AND INSTABILITY FOR SOME CHANCE OF THUNDERSTORMS BY THE
AFTERNOON...MAINLY ACROSS THE PLAINS. TEMPERATURES WARM SLIGHTLY
WITH READINGS AROUND 70 DEGREES OVER THE PLAINS.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...WARMER AND DRIER
CONDITIONS TO PREVAIL AS RIDGE BUILDS OVER THE AREA. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 349 PM MDT WED JUN 4 2014

GOES SOUNDER TOTAL PRECIPITABLE WATER DATA THIS AFTERNOON SHOWS
THE AIRMASS OVER NORTHEAST COLORADO IS SLOW TO MOISTEN UP. WITHOUT
DEEPER MOISTURE...CHANCES FOR THUNDERSTORMS TO DEVELOP WILL REMAIN
LOW. MODELS CONTINUE TO SHOW MOISTURE INCREASING FROM THE
SOUTHEAST LATER THIS EVENING. IF SHOWERS DEVELOP OVER THE
NORTHEAST PLAINS...THEN OUTFLOW BOUNDARIES WILL HELP TRANSPORT LOW
LEVEL MOISTURE INTO THE DENVER AREA. SHOULD SEE A BIT MORE STRATUS
THAN WE HAD THIS MORNING SINCE SHOWERS WILL BE OCCURRING CLOSER
THAN THEY WERE LAST NIGHT. MVFR CEILINGS ARE EXPECTED TOMORROW
MORNING...AND THEN THE STAGE WILL BE SET FOR THUNDERSTORMS TO
DEVELOP TOMORROW AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 349 PM MDT WED JUN 4 2014

TEMPERATURES WILL BE COOLING BACK TO NORMAL SEASONAL VALUES FOR
THE NEXT SEVERAL DAYS WHICH WILL HELP RUNOFF RETURN TO MORE
MANAGEABLE LEVELS. TODAY IS ALREADY SOME 5-10 DEGREES COOLER THAN
YESTERDAY AT LOWER LEVELS...SO THE OVERNIGHT CRESTS SHOULD BE A
LITTLE LOWER THAN WHAT WAS RECORDED THIS MORNING.

SHOWERS ARE RETURNING TO THE FORECAST...ESPECIALLY FRIDAY AND
SATURDAY. THE IMPACT ON STREAMFLOWS IS GOING TO BE RELATED TO
LOCATION OF THE SHOWERS. IF THEY REMAIN OVER THE PLAINS...THE
IMPACT ON MAINSTREAM RIVERS SHOULD BE MINIMAL. HOWEVER...IF
SHOWERS DEVELOP OVER THE FOOTHILLS AND REMAIN FAIRLY
STATIONARY...THEN THE RAINFALL COULD HAVE AN IMPACT. CROSS
SECTIONS SHOW WESTERLY FLOW...ALBEIT WEAK AT TIMES...ABOVE 600 MB.
THIS SHOULD HELP SHOWERS TO MOVE AWAY FROM THE FOOTHILLS AFTER
INITIAL DEVELOPMENT. THESE FACTORS SHOULD KEEP THE THREAT OF HEAVY
RAIN IN THE FOOTHILLS LOW...BUT WE WILL KEEP AN EYE ON THE
SITUATION AS IT EVOLVES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...D-L
AVIATION...DANKERS
HYDROLOGY...DANKERS
Hazardous weather outlook, Jun 4, 11:10 AM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT WED JUN 4 2014

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT ON THE NORTHEAST PLAINS OF COLORADO. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. MOST OF THE THUNDERSTORMS THIS EVENING SHOULD BE EAST OF A
LINE FROM GREELEY TO DEER TRAIL. THUNDERSTORMS THAT CONTINUE
OVERNIGHT MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER
WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES. SHOWER
ACTIVITY OVERNIGHT SHOULD HAVE LITTLE ADDITIONAL IMPACT ON RIVER
LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOLER AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH
SATURDAY. THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...WITH
A FEW SHOWERS AND THUNDERSTORMS LINGERING DURING THE OVERNIGHT
HOURS ON THE PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHEAST COLORADO ON THURSDAY AND FRIDAY...WITH THE POTENTIAL
FOR LARGE HAIL AND DANGEROUS WINDS.

THE AIRMASS WILL SLOWLY DRY OUT SUNDAY AND MONDAY...WITH DRIER
AND WARMER CONDITIONS RETURNING BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 4, 4:33 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          1 E BENNETT             39.76N 104.40W
06/04/2014                   ADAMS              CO   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:21 PM MDTRiver Flood AdvisoryBOUSummit49 hr
Jun 3, 9:21 PM MDTRiver Flood AdvisoryBOUSummit49 hr
Jun 4, 5:23 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.